Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Topologies for $ 2\sp{x}$; set-valued functions and their graphs


Author: Louis J. Billera
Journal: Trans. Amer. Math. Soc. 155 (1971), 137-147
MSC: Primary 54.65
DOI: https://doi.org/10.1090/S0002-9947-1971-0273584-0
MathSciNet review: 0273584
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of topologizing $ {2^X}$, the set of all closed subsets of a topological space $ X$, in such a way as to make continuous functions from a space $ Y$ into $ {2^X}$ precisely those functions with closed graphs. We show there is at most one topology with this property, and if $ X$ is a regular space, the existence of such a topology implies that $ X$ is locally compact. We then define the compact-open topology for $ {2^X}$, which has the desired property for locally compact Hausdorff $ X$. The space $ {2^X}$ with this topology is shown to be homeomorphic to a space of continuous functions with the well-known compact-open topology. Finally, some additional properties of this topology are discussed.


References [Enhancements On Off] (What's this?)

  • [1] R. F. Arens, A topology for spaces of transformations, Ann. of Math. (2) 47 (1946), 480-495. MR 8, 165. MR 0017525 (8:165e)
  • [2] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [3] E. G. Effros, Convergence of closed subsets in a topological space, Proc. Amer. Math. Soc. 16 (1965), 929-931. MR 31 #6208. MR 0181983 (31:6208)
  • [4] J. M. G. Fell, A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space, Proc. Amer. Math. Soc. 13 (1962), 472-476. MR 25 #2573. MR 0139135 (25:2573)
  • [5] J. Flachsmeyer, Verschiedene Topologisierungen im Raum der abgeschlossenen Mengen, Math. Nachr. 26 (1964), 321-337. MR 30 #4233. MR 0174026 (30:4233)
  • [6] Y. Kannai, Continuity properties of the core of a market, Econometrica 38 (1970).
  • [7] E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182, MR 13, 54. MR 0042109 (13:54f)
  • [8] D. Montgomery and L. Zippin, Topological transformation groups, Interscience Tracts in Pure and Appl. Math., vol. 1, Interscience, New York, 1955. MR 17, 383. MR 0073104 (17:383b)
  • [9] V. I. Ponomarev, A new space of closed sets and multivalued continuous mappings of bicompacta, Mat. Sb. 48 (90) (1959), 191-212; English transl., Amer. Math. Soc. Transl. (2) 38 (1964), 95-118. MR 22 #8473. MR 0117698 (22:8473)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.65

Retrieve articles in all journals with MSC: 54.65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0273584-0
Keywords: Set-valued function, hyperspace, closed graph, proper topology, splitting topology, conjoining topology, admissible topology, multifunction, space of subsets, function space, locally compact space
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society